Alert archive / New Mexico / Flash Flood Warnings in 2019

Flash Flood Warning 31, NWS Albuquerque, NM

August 27, 2019Cibola County, Valencia County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Aug 27, 2019, 8:39 PM MST for Cibola County, Valencia County, New Mexico. It was in force for 81 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 27, 2019, 8:39 PM MST (03:39 UTC)
Expired
Aug 27, 2019, 10:00 PM MST
In force
81 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Flood severity
None

Counties Cibola County, NM, Valencia County, NM

The radar

The Albuquerque radar (KABX), 41 km from the middle of the area, began a volume at 03:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 3.7 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2019-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1631 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2019-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 125 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1631 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
2493 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
125 m²/s²
0-3 km storm-relative helicity
262 m²/s²
Significant tornado parameter
0.0
Supercell composite
10.1

Open this sounding in Storm Lab

The text

As transmitted.

180 
WGUS55 KABQ 280339
FFWABQ
NMC006-061-280530-
/O.NEW.KABQ.FF.W.0031.190828T0339Z-190828T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albuquerque NM
939 PM MDT Tue Aug 27 2019

The National Weather Service in Albuquerque has issued a

* Flash Flood Warning for...
  East central Cibola County in west central New Mexico...
  Northwestern Valencia County in central New Mexico...

* Until 1130 PM MDT.

* At 935 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain in the Rio San Jose basin south of Interstate 40. Two 
  to three inches of rain have already fallen in the past hour with 
  additional heavy rainfall likely. Flash flooding is expected to 
  begin shortly.

* Flash flooding will impact State Road 6, Sparrow Hawk Road, and 
  Reservation Road 55.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flash flooding.

&&

LAT...LON 3498 10715 3493 10709 3488 10721 3491 10732
      3499 10728

$$

Guyer
2 follow-up statements
120 
WGUS75 KABQ 280419
FFSABQ

Flash Flood Statement
National Weather Service Albuquerque NM
1019 PM MDT Tue Aug 27 2019

NMC006-061-280530-
/O.CON.KABQ.FF.W.0031.000000T0000Z-190828T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cibola-Valencia-
1019 PM MDT Tue Aug 27 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1130 PM MDT FOR
EAST CENTRAL CIBOLA AND NORTHWESTERN VALENCIA COUNTIES...

At 1017 PM MDT, rainfall was ending over the warning area. Local law 
enforcement reported flooding over a section of Reservation Road 55 
south of Interstate 40. Flash flooding is still expected to impact 
State Road 6.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flash flooding.

&&

LAT...LON 3498 10715 3493 10709 3488 10721 3491 10732
      3499 10728

$$

Guyer
700 
WGUS75 KABQ 280500
FFSABQ

Flash Flood Statement
National Weather Service Albuquerque NM
1100 PM MDT Tue Aug 27 2019

NMC006-061-280510-
/O.CAN.KABQ.FF.W.0031.000000T0000Z-190828T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cibola-Valencia-
1100 PM MDT Tue Aug 27 2019

...THE FLASH FLOOD WARNING FOR EAST CENTRAL CIBOLA AND NORTHWESTERN
VALENCIA COUNTIES IS CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3498 10715 3493 10709 3488 10721 3491 10732
      3499 10728

$$

Guyer

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Aug 27, 4:56 PM MST, 3 hours 43 minutes earlier.

Area forecast discussion, Aug 27, 4:56 PM MST, 3 hours 43 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
556 PM MDT Tue Aug 27 2019

.AVIATION...
00Z TAF CYCLE
The main aviation impacts thru Wednesday morning will be widespread
low cigs/vsbys along and east of the central mt chain. MVFR may be
reduced to IFR at times with areas of -RA and DZ from KLVS to KTCC
and KROW. Skies will clear very slowly Wednesday morning across the
eastern plains. Another round of isolated SHRA/TSRA is expected over
much of the high terrain mainly south of I-40. Storm motion will be
slow toward the east and southeast.

Guyer

&&

.PREV DISCUSSION...318 PM MDT Tue Aug 27 2019...
.SYNOPSIS...
After record-breaking heat the past couple of days across eastern
New Mexico, a backdoor cold front moved through overnight and brought
considerably cooler temperatures. However, much of western New
Mexico remains unusually hot and will continue to be hot over the
next several days. The backdoor front also brought much needed
moisture to fuel daily rounds of storms through the end of the work
week and into the weekend. Northwest portions of the state will miss
out on rain this week. Warmer temperatures will return to eastern New
Mexico toward the end of the week and above normal temperatures will
then persist areawide through the weekend and into next week.

&&

.DISCUSSION...
A low stratus deck is holding-tight over much of the eastern plains
and helping to keep the frontal layer intact, where temperatures are
currently in the upper 60s and 70s. This is quite the contrast from
yesterday's record-breaking heat thanks to the backdoor cold front
that pushed through last night. Speaking of...the front brought low
layer moisture west to near the Continental Divide overnight and is
currently fueling isolated storms along and west of the central
mountain chain. A favorable sheer environment across central NM, with
sbCAPE of around 2000 J/Kg and LIs of around -5C will be supportive
of strong storms this afternoon/evening and possibly a pulse-type
severe storm or two. Showers and perhaps some drizzle will prevail
overnight across eastern NM with an expanding low cloud deck.

A similar setup tomorrow, although with more instability across the
eastern plains thanks to warmer temperatures. That said, highs are
forecast to continue below normal across much of the plains offering
a contrast to the record heat forecast across much of northwest NM at
locales such as Farmington and Gallup. Deep convection should focus
over the southwest mountains, northeast to the central highlands and
south to the south central mountains Wednesday afternoon. The upper
high will back-off to the west Thursday and setup over southern
California trough Friday. Dry air will rotate around the upper high
circulation and will lead to a PWAT downtrend from much of central NM
going into the end of the work-week. Above normal temperatures will
return to eastern NM late week and will then continue areawide
through the weekend, though below daily record values. Sat/Sun may
bring a return of storms to central and north central NM as moisture
creeps back northward with the upper high moving northeast and
recentering over west central Colorado.

12Z medium range model solutions continue trends from previous cycles
in showing the upper high moving east out of Colorado from early to
mid next week, opening up the door for a significant moisture surge
into NM. However, the 12Z runs differ in the handling of an
approaching trough, so lower forecast confidence at this time. That
said, the trends are positive for next week with regard to closer to
normal temperatures and improved rain chances.

11

&&

.FIRE WEATHER...
Primary concerns in the short term include: (1) poor humidity
recovery tonight northwest districts followed by another day of
single digit RH and high Haines indices on Wednesday; (2) isolated
strong thunderstorms near/east of the Rio Grande to the east slopes
of the central mountain chain this afternoon/evening capable of
locally strong outflow/downburst winds; and (3) potential for
isolated dry lightning activity western high terrain (mainly Divide
westward) on Thursday.  Unseasonably cool air mass firmly entrenched
east of the central mountain chain will slowly modify Wednesday and
more noticeably by Thursday. Good if not excellent RH recoveries for
the eastern two-thirds of the area tonight and Wednesday night. A
similar convective pattern will likely play out for Wednesday except
for increased thunderstorm coverage east of the central mountain
chain. Main high center aloft to shift over AZ through Thursday
before the high strengthens and shifts farther west Friday before
moving back to the Four Corners this weekend. Another backdoor cold
front could impact the east Friday night reinforcing low level
moisture for much of the area this weekend.  KJ

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Aug 27, 2:05 AM MST, 18 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
305 AM MDT Tue Aug 27 2019

NMZ501>540-281100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
305 AM MDT Tue Aug 27 2019

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Isolated to scattered showers and thunderstorms will be present along
and east of the central mountain chain. These storms may produce
frequent lightning, small hail, and gusty winds. Temperatures will be
noticeably cooler, especially across the east.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Scattered thunderstorms will be possible through late week, with the
best coverage over the south- central and southwestern mountains.
Frequent lightning, small hail, and gusty winds may accompany storms.
Above average temperatures return to the state early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

31

In the hours before

Special weather statement, Aug 27, 3:41 PM MST, 4 hours 58 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
441 PM MDT Tue Aug 27 2019

NMZ528-272315-
Far Northeast Highlands-
441 PM MDT Tue Aug 27 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MORA COUNTY UNTIL
515 PM MDT...

At 441 PM MDT, Doppler radar was tracking a strong thunderstorm near
Wagon Mound, moving southeast at 20 mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Wagon Mound.

This includes Interstate 25 between Mile Markers 376 and 386.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists can expect brief but sudden changes in visibility and
ponding of water on highways as storms move through the area.

&&

LAT...LON 3588 10448 3577 10478 3578 10482 3594 10488
      3595 10485 3598 10483 3601 10483 3603 10479
TIME...MOT...LOC 2241Z 330DEG 16KT 3592 10475

24
Local storm report, Aug 27, 3:43 PM MST, 4 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
443 PM MDT TUE AUG 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HAIL             4 SW RIO RANCHO         35.24N 106.70W
08/27/2019  M1.00 INCH       SANDOVAL           NM   NWS EMPLOYEE

            GOLF COURSE AND CABAZON

&&

EVENT NUMBER ABQ201902380

CA
Special weather statement, Aug 27, 3:43 PM MST, 4 hours 56 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
443 PM MDT Tue Aug 27 2019

NMZ515-528-272315-
Far Northeast Highlands-East Slopes Sangre de Cristo Mountains-
443 PM MDT Tue Aug 27 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL MORA COUNTY UNTIL
515 PM MDT...

At 443 PM MDT, Doppler radar was tracking a strong thunderstorm near
Ocate, or 19 miles northwest of Wagon Mound, moving southeast at 10
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Ocate and Ojo Feliz.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.

&&

LAT...LON 3613 10517 3622 10501 3612 10473 3595 10504
TIME...MOT...LOC 2243Z 319DEG 9KT 3613 10503

24
Special weather statement, Aug 27, 4:28 PM MST, 4 hours 11 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
528 PM MDT Tue Aug 27 2019

NMZ508-509-272345-
San Francisco River Valley-Southwest Mountains-
528 PM MDT Tue Aug 27 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL CATRON COUNTY UNTIL
545 PM MDT...

At 528 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Pleasanton, or 13 miles north of Buckhorn, moving
southeast at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Pleasanton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.

&&

LAT...LON 3326 10890 3336 10870 3321 10850 3321 10889
TIME...MOT...LOC 2328Z 320DEG 11KT 3323 10874

24
Special weather statement, Aug 27, 4:44 PM MST, 3 hours 55 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
544 PM MDT Tue Aug 27 2019

NMZ515-528-529-280015-
Far Northeast Highlands-Northeast Highlands-East Slopes Sangre de
Cristo Mountains-
544 PM MDT Tue Aug 27 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SAN MIGUEL AND SOUTH
CENTRAL MORA COUNTIES UNTIL 615 PM MDT...

At 543 PM MDT, Doppler radar was tracking a strong thunderstorm near
Valmora, or 13 miles southwest of Wagon Mound, moving southeast at 20
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Valmora and Shoemaker.

This includes Interstate 25 between Mile Markers 367 and 378, near
Watrous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists can expect brief but sudden changes in visibility and
ponding of water on highways as storms move through the area.

&&

LAT...LON 3590 10500 3596 10489 3583 10469 3570 10496
TIME...MOT...LOC 2343Z 326DEG 17KT 3590 10493

24
Special weather statement, Aug 27, 7:38 PM MST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Albuquerque NM
838 PM MDT Tue Aug 27 2019

NMZ507-280315-
West Central Highlands-
838 PM MDT Tue Aug 27 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CIBOLA...
NORTHWESTERN VALENCIA AND BERNALILLO COUNTIES UNTIL 915 PM MDT...

At 837 PM MDT, Doppler radar was tracking a strong thunderstorm over
Mesita, or near Laguna Pueblo, moving east at 5 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Heavy rain and frequent and dangerous cloud to ground lightning will
also be possible with this storm.

Locations impacted include...
Mesita.

This includes Interstate 40 between Mile Markers 114 and 132.

&&

LAT...LON 3508 10734 3507 10705 3493 10710 3493 10711
      3492 10710 3482 10714 3497 10742
TIME...MOT...LOC 0237Z 288DEG 4KT 3501 10731

Guyer

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 7:38 PM MSTSpecial Weather StatementABQValencia37 min
Aug 27, 7:59 PM MSTSevere Thunderstorm WarningABQBernalillo, Cibola, Valencia29 min
Aug 27, 8:20 PM MSTAreal Flood AdvisoryABQCibola, Valencia115 min
Aug 27, 8:52 PM MSTSpecial Weather StatementABQBernalillo23 min
Aug 27, 11:49 PM MSTSpecial Weather StatementABQTorrance26 min
Aug 28, 12:06 AM MSTAreal Flood AdvisoryABQSocorro, Torrance, Valencia114 min
Aug 28, 12:46 AM MSTSpecial Weather StatementABQTorrance29 min
Aug 28, 1:15 AM MSTSpecial Weather StatementABQTorrance30 min
Aug 28, 1:18 AM MSTAreal Flood AdvisoryABQTorrance117 min
Aug 28, 1:46 AM MSTSpecial Weather StatementABQ29 min
Aug 28, 2:15 AM MSTSpecial Weather StatementABQ30 min
Aug 28, 2:23 AM MSTAreal Flood AdvisoryABQGuadalupe, Lincoln112 min
Aug 28, 2:50 AM MSTSpecial Weather StatementABQDe Baca25 min
Aug 28, 3:02 AM MSTAreal Flood AdvisoryABQChaves, De Baca, Lincoln118 min
Aug 28, 3:21 AM MSTSpecial Weather StatementABQLincoln24 min
Aug 28, 3:49 AM MSTSpecial Weather StatementABQLincoln26 min
Aug 28, 3:53 AM MSTAreal Flood AdvisoryABQLincoln112 min
Aug 28, 4:37 AM MSTAreal Flood AdvisoryABQChaves, Lincoln113 min
Aug 28, 5:21 AM MSTAreal Flood AdvisoryABQChaves, Lincoln114 min
Aug 28, 12:53 PM MSTSpecial Weather StatementABQLincoln37 min
Aug 28, 1:39 PM MSTSpecial Weather StatementABQSan Miguel21 min
Aug 28, 1:48 PM MSTAreal Flood AdvisoryABQSocorro117 min
Aug 28, 2:01 PM MSTSevere Thunderstorm WarningABQSan Miguel59 min
Aug 28, 2:18 PM MSTAreal Flood AdvisoryABQCatron117 min
Aug 28, 2:28 PM MSTSpecial Weather StatementABQUnion32 min
Aug 28, 2:32 PM MSTSevere Thunderstorm WarningABQColfax, Union58 min
Aug 28, 2:35 PM MSTFlash Flood WarningABQLincoln69 min
Aug 28, 3:12 PM MSTAreal Flood AdvisoryABQSocorro2 hr
Aug 28, 3:28 PM MSTSevere Thunderstorm WarningABQColfax40 min

Nearby

Flash Flood Warnings in New Mexico, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.